Hail, Bastrop
- When
- December 24, 6:31 PM CST
- Where
- Bastrop County, 3.16 mi NE of Elgin
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.380, -97.330
A thunderstorm produced half dollar size hail northeast of Elgin.
An upper-level trough brought a cold front through South-Central Texas. Thunderstorms developed in the warm sector ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper-level trough brought a cold front through South-Central Texas. Thunderstorms developed in the warm sector ahead of the front. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 24, 2:15 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 215 PM CST Tue Dec 24 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Wednesday night) Issued at 213 PM CST Tue Dec 24 2024 Key Messages... - Medium to high chances for showers and thunderstorms this evening and tonight near the I-35 corridor and coastal plains. - Isolated strong to severe thunderstorms will be possible with large hail and strong wind gusts the main hazards. A mid-level trough is located over northern Texas with a cold front moving into the southern Edwards Plateau. A few light showers are noted on radar ahead of this feature, but rain amounts have generally been only a trace or 0.01". Very light rain showers may continue into late afternoon but the main feature in the short term period will be a line of thunderstorms expected to develop along the cold front this evening. Models are in decent agreement a line of showers and thunderstorms will develop after sunset near the I-35 corridor and move east across the coastal plains through Wednesday morning. Sufficient CAPE and strong deep layer shear will lead to isolated strong to severe thunderstorms with large hail and marginally severe wind the main hazards. Additionally, storms may stay relatively stagnant upon initiation before progressing east which could bring some locally heavy rain totals leading to a low isolated flooding threat. West of where storms initiate may see very little in the way of precipitation (although some trailing showers are possible). Almost all activity will be east of the CWA by Christmas morning with dry and mild conditions expected for the holiday. Clouds may linger in the east but should clear during the day in the west. Overcast skies return tomorrow night with some patchy fog possible early Thursday morning. && .LONG TERM... (Thursday through Tuesday) Issued at 213 PM CST Tue Dec 24 2024 Key Messages... - Strong to severe thunderstorms are possible over the eastern counties Thursday afternoon. A mid to upper level low will move across northern OK Thursday and Thursday night. Beneath this feature a Pacific frontal system will move through South-Central Texas bringing a chance for showers and thunderstorms. Limited moisture return ahead of the front will mean rain chances will be confined to the eastern half of the CWA. There may be enough instability and deep layer shear in the warm sector to produce strong to severe storms during the afternoon and early evening. SPC has included the eastern Hill Country, northern I-35 Corridor, and eastern Coastal Plains in the level 1-2 risk with damaging wind gusts the most likely threat. The upper trough will lift up to the mid-Mississippi Valley Friday. The front boundary will stall across the Coastal Plains and there will be low chances for showers and thunderstorms Friday afternoon into Saturday morning. Forcing will be weak at that time and there may be very little activity. Dry weather will settle over the region Saturday and continue through the end of the period. Another push of drier air will move from the north Saturday night allowing low temperatures Sunday to drop around five degrees from Saturday. The low level flow will switch back to southerly/southeasterly Sunday bringing warmer, moister air. Monday's lows will take back the five degrees and highs Monday will be well above normal in the 80s over most of the region. Monday night another dry cold front will bring a cool down for the end of the year. && .AVIATION... (18Z TAFS) Issued at 1147 AM CST Tue Dec 24 2024 Ceilings range from LIFR to VFR across South Central Texas this afternoon ahead of a front that will move across the area tonight. While cloud cover remains, ceilings should lift to VFR mid- afternoon. A few very light showers may be seen this afternoon at AUS otherwise dry weather remains until a line of thunderstorms forms this evening near I-35 terminals. Models have been favoring locations just east of AUS/SAT/SSF for storm initiation, but given uncertainty in exactly where the front will be have limited this mention to PROB30 groups. Wind shifts from the north in the wake of the front with MVFR ceilings possible behind it. There is still much uncertainty how long ceilings remain tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 53 67 55 74 / 60 0 10 50 Austin Bergstrom Intl Airport 55 68 54 74 / 70 0 10 60 New Braunfels Muni Airport 56 69 56 76 / 70 0 0 40 Burnet Muni Airport 51 65 53 72 / 40 0 0 40 Del Rio Intl Airport 49 72 53 79 / 0 0 0 0 Georgetown Muni Airport 53 66 53 74 / 60 0 0 60 Hondo Muni Airport 53 73 56 77 / 30 0 0 20 San Marcos Muni Airport 54 68 55 74 / 70 10 10 50 La Grange - Fayette Regional 56 68 57 74 / 90 20 10 60 San Antonio Intl Airport 56 70 58 75 / 50 0 0 30 Stinson Muni Airport 58 72 59 77 / 60 0 0 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...27 Long-Term...05 Aviation...27
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 229 PM CST Tue Dec 24 2024 TXZ171>173-183>194-202>209-217>225-228-252030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 229 PM CST Tue Dec 24 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a level 1 to 2 of 5 risk of strong to severe storms this evening into tonight for areas along and east of I-35. Large hail and damaging winds are the primary threats. Heavy rain may lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is another marginal risk of strong storms on Thursday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
7 hail. Local standard time, as filed.
A thunderstorm produced half dollar size hail northeast of Elgin.
A thunderstorm produced nickel size hail on Winchester Rd. west of Bastrop.
A thunderstorm produced half dollar size hail in Lexington.
A thunderstorm produced quarter size hail in Lexington.
A thunderstorm produced 2.5 inch diameter hail in Falls City.
A thunderstorm produced golf ball size hail in Muldoon.
A thunderstorm produced baseball size hail on FM 609 between Mach Rd. and Black Jack Rd. near O'Quinn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224934, 1224936, 1224937, 1224938, 1224939, 1224941, 1224942.